Georgia, 2004

Hail in Georgia, August 21, 2004

August 21, 2004 · NWS CHS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 21, 1:40 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 21, 1:40 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT SAT AUG 21 2004

.SHORT TERM /TONIGHT AND SUN/...CONVECTION HAVING A HARD TIME
FORMING IN THE CWA SO FAR THIS AFTERNOON AS CONVECTIVE TEMP IS NEAR
90 AND MOST PLACES HAVE TEMPS ONLY IN THE MID TO UPPER 80S. BUT
SUNSHINE DEVELOPING ON THE W SIDE OF THE CWA WHERE ALTOCUMULUS DECK
HAS ERODED...AND SOME STORMS ARE FORMING FROM NEAR MILLEN TO W OF
REIDSVILLE. ALSO NOW SEEING A LITTLE SHOWERS ACTIVITY POPPING ALONG
A VERY WEAK SEA BREEZE OVER SC COUNTIES. SHORT WAVE TO THE NNW WILL
STAY MAINLY N OF THE CWA...BUT WITH FURTHER DESTABILIZATION OF THE
ATMOSPHERE...SEA BREEZE BOUNDARY AND OUTFLOWS FROM CONVECTION IN
THE JAX AREA...LOOK FOR COVERAGE TO INCREASE THE REST OF THIS
AFTERNOON AND INTO THIS EVE. WILL THEN TREND POPS DOWN THRU THE
NIGHT. TEMPS BY MORNING SIMILAR TO WHAT THEY WERE THIS MORNING.

SHORT WAVE NOW IN THE LOWER MS VALLEY TO MOVE ACROSS THE AREA ON
SUN...WHILE WEAK RESULTANT SEA BREEZE TO FORM DURING THE AFTERNOON.
ALTHOUGH CONSIDERABLE CLOUDINESS TO CUT DOWN ON HEATING...WITH
FRONTAL BOUNDARY JUST TO THE N AS AN ADDED FOCUS FOR
CONVECTION...WILL GO AHEAD WITH ABOVE NORMAL POPS /PROBABLY NEAR
50%/...MAINLY IN THE AFTERNOON. TEMPS GENERALLY IN THE MID TO UPPER
80S...SIMILAR TO TODAY.

&&

.LONG TERM /SUN NIGHT THROUGH SAT/...THE FRONTAL BOUNDARY WILL SAG
INTO THE FCST AREA LATE SUN NIGHT AND MON AS WEAK LOW PRES TRIES TO
FORM ALONG THE FRONT NEARBY. ATMOSPHERIC MOISTURE BEGINS TO DECREASE
AS HIGH PRES TO THE N BUILDS DOWN THE COAST. FRONT LOOKS TO PUSH
FURTHER S...PERHAPS EVEN TOWARD FL TUE THRU THU AS WEAK WEDGING
DEVELOPS E OF THE APPALACHIANS. FRONT AND SEA BREEZE WILL BE MAIN
FOCUS FOR CONVECTION...MAINLY DIURNAL IN NATURE...WITH POPS CLOSE TO
NORMAL LEVELS /SCATTERED DURING THE AFTERNOON AND LITTLE OR NO
CHANCE AT NIGHT AND IN THE MORNING/. TEMPS TO STAY MAINLY 90 OR LESS
DURING THE DAY WITH LOW LEVEL FLOW FROM THE ATLC THRU THU....THEN
WARMING LATE IN THE WEEK AS WEDGE DISSIPATES WITH RETURN OF
SUB-TROPICAL ATLC RIDGE.

WILL LIKELY START SEEING SOME LATE NIGHT/EARLY MORNING FOG STARTING
SUN NIGHT...WITH LESS CLOUD COVER AND SOME OF THE MOS GUIDANCE
SHOWING LOW VSBYS. WILL ADD TO THE GRIDS BUT LEAVE OUT OF THE FCST
FOR NOW.

&&

.MARINE...LLJ EXPECTED AGAIN TONIGHT...WITH WINDS INCREASING TO
15-20 KT OVERNIGHT AHEAD OF A COLD FRONT. MODELS CONTINUE TO SHOW
WEDGE-LIKE SCENARIO DEVELOPING ON MON-THU WITH THE FRONT SAGGING
THROUGH THE SC WATERS ON MON...THEN THROUGH THE GA WATERS ON MON
NIGHT. WIND GRIDS ALREADY REFLECTED THIS RATHER WELL...DID CHANGE
WAVE HEIGHT GRIDS TO REMOVE LOWER SEAS NEAR SHORE UNDER NE-E FLOW.

&&

.AVIATION...BKN ALTO-CU AND CIRRUS DECK PREVENTING TS DEVELOPMENT
UNTIL ABOUT 19Z OR SO THIS AFTERNOON...BUT WILL SEE CHANCES OF
CONVECTION THROUGH THE REST OF THE AFTERNOON AT BOTH TERMINALS. WITH
EXPECTED SHOWER ACTIVITY...WET GROUNDS WILL LEAD TO POTENTIAL FOR
LOW STRATUS TO FORM OVERNIGHT AND LOWER VSBYS TO THE MVFR CATEGORY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

33/JR
Hazardous weather outlook, Aug 21, 2:01 AM EST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
301 AM EDT SAT AUG 21 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
301 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG/SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY.
SEVERAL OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
AN ISOLATED SEVERE THUNDERSTORM WITH WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL IS ALSO POSSIBLE...HOWEVER WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 21, 2:34 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT SAT AUG 21 2004

GAZ137-212000-
LONG-
334 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 400 PM EDT...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR LUDOWICI...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND LUDOWICI AND AIMAR THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

24

The radar

The Charleston,SC radar (KCLX), 111 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Liberty

When
August 21, 2:59 PM EST to 3:03 PM EST
Where
Liberty County, Allenhurst
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.783, -81.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422540.